North Carolina, 2003

Flash Flooding and Hail in North Carolina, May 25 to 27, 2003

May 25 to 27, 2003 · NWS RAH · 12 events in 8 counties and zones

6 flash flood, 3 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 25, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, May 25, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN MAY 25 2003

.TONIGHT - WEDNESDAY...FLOOD WATCH UNTIL 15Z MONDAY FOR ALL BUT
SOUTHEASTERN TIER OF CENTRAL NORTH CAROLINA. SOUTHWESTWARD END OF
LOW LEVEL CONVERGENCE BOUNDARY CONTINUES TO LACK EASTWARD
PROGRESSION WHILE SHOWERS AND TSTMS INCREASING DUE INSTABILITY FROM
DAYTIME HEATING. BOUNDARY IS FOCUS FOR TRAINING SHOWERS.
PRECIPITABLE WATER VALUES HIGH. MEANWHILE SURFACE LOW TO THE
SOUTHWEST EXPECTED TO BECOME A LITTLE BETTER ORGANIZED AS IT MOVES
INTO WESTERN NORTH CAROLINA EARLY MONDAY. SOME UPPER LEVEL SUPPORT
AVAILABLE AS WELL. FLASH FLOOD GUIDANCE RELATIVELY LOW (LESS 2.00
INCHES IN 3 HOURS) FOR TRIAD AND TRIANGLE COUNTIES. 850 MB TROUGH
AXIS VERY SLOW TO CROSS CENTRAL NORTH CAROLINA KEEPING SHOWERS
ONGOING TONIGHT THROUGH MONDAY MORNING WESTERN TIER AND MONDAY
EVENING EASTERN TIER. DUE TRACK OF 850 MB LOW AND LOCATION OF LOW
LEVEL CONVERGENCE BOUNDARY...BIGGEST POTENTIAL FOR FLOOD PRODUCING
RAINS SHIFT EASTWARD MONDAY AFTERNOON AND EVENING WHEN FLOOD WATCH
MAY NEED TO BE UPDATED FOR SOUTHEASTERN TIER OF CENTRAL NORTH
CAROLINA. THUNDER HAS BETTER COVERAGE SOUTHERN TIER TONIGHT AND
MONDAY WHERE AIRMASS MORE UNSTABLE. AS 850 MB TROF CROSSES EAST OF
CENTRAL NORTH CAROLINA MONDAY EVENING...THREAT OF FLOODING ENDS.
LESS 15 PERCENT POPS PLAN FOR TUESDAY. WESTERLY FLOW ALOFT HELPS
DIMINISH DEEP MOISTURE TO A MORE SHALLOW CONFIGURATION. STRONG
VORTICITY AND SHORT WAVES ALOFT TUESDAY NIGHT RESULTS IN
RETROGRADING 500 MB LOW. THOUGH LESS MOISTURE IN PLACE THERE IS
ENOUGH LIFT FOR CHANCE SHOWERS LATE TUE NIGHT INTO WED AM. LOW
TEMPERATURES TONIGHT AND MONDAY IN THE LOW TO MID 60S FROM NORTHWEST
TO SOUTHEAST BEFORE COOLING INTO 50S TUESDAY NIGHT. DAYTIME HIGHS
THROUGH MONDAY AND TUESDAY IN 70S BELOW NORMALS AROUND 80.
.
THURSDAY THROUGH SUNDAY...MEDIUM RANGE MODEL IN GENERAL AGREEMENT
THROUGH SUNDAY. WESTERLY FLOW THURSDAY WILL BACK IN RESPONSE TO S/W
THAT WILL CROSS AREA FRI. WILL KEEP CHANCE POPS CONFINED TO FRI AT
THIS TIME. BUILDING RIDGE NEAR SW AND ALOFT SAT AND SUN FROM THE SW
TRANSLATE TO WARM AND DRY CONDITIONS AT THIS TIME.  TEMPS SAT/SUN
EXPECTED TO BE NEAR/ABOVE SEASONAL NORMS...A RARITY CONSIDERING
WEATHER EVENTS LAST 10 DAYS.

.RAH...FLOOD WATCH UNTIL 15Z MONDAY FOR ALL BUT SOUTHEASTERN TIER OF
CWA (COUNTIES BORDERING ILM AND MHX).

KK/WSS
Hazardous weather outlook, May 25, 4:20 AM EST, 9 hours 40 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-251105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A LOW PRESSURE TROUGH WILL BE LOCATED OVER THE WESTERN PIEDMONT
TODAY. THIS WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND INTO TONIGHT. THE STORMS MAY REPEATEDLY
MOVE OVER THE SAME AREAS...RESULTING IN LOCALLY HEAVY RAINFALL.
LOCALIZED AMOUNTS OVER ONE INCH ARE POSSIBLE. STRONG GUSTY WINDS AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE TROUGH OF LOW PRESSURE WILL SHIFT EAST ON MONDAY...AND BE
LOCATED NEAR THE COASTAL PLAIN. THERE WILL BE A CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOPING IN THAT AREA ON MONDAY AFTERNOON. SOME
OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 25, 12:41 PM EST, 1 hour 19 minutes before
NCZ011-028-251845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX AND EDGECOMBE
COUNTIES THROUGH 245 PM EDT...

AT 141 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LEGGETT...OR ABOUT 6 MILES NORTHWEST OF TARBORO...MOVING EAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SPEED...HOBGOOD.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

WSS
Special weather statement, May 25, 12:43 PM EST, 1 hour 17 minutes before
NCZ073>075-251845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT SUN MAY 25 2003

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MOORE...MONTGOMERY AND
STANLY COUNTIES THROUGH 245 PM EDT...

AT 143 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 5 MILES SOUTH OF BADIN...OR ABOUT OVER
ALBEMARLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...TROY...BISCOE...
AND...STAR...EAGLE SPRINGS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

WSS
Special weather statement, May 25, 1:30 PM EST, 30 minutes before
NCZ074-075-251930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND MONTGOMERY
COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TROY...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BISCOE...STAR...CANDOR...EAGLE SPRINGS...ROBBINS.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL OCCUR IN LESS THAN
AN HOUR. MOTORISTS WILL NEED TO BE ALERT FOR EXCESSIVE PONDING OF
WATER ON THE ROADWAYS.

WSS
Special weather statement, May 25, 1:36 PM EST, 24 minutes before
NCZ021>023-038-039-251930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT SUN MAY 25 2003

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD...
ALAMANCE...DAVIDSON AND RANDOLPH COUNTIES THROUGH 330 PM EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN DEVELOPING ACROSS THE TRIAD REGION. MOST OF THE
SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE GREENSBORO VICINITY.
THE SHOWERS AND STORMS WILL DRIFT SLOWLY TO THE EAST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BURLINGTON...
GRAHAM...GREENSBORO...LIBERTY...HIGH POINT AND THOMASVILLE.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
May 25, 2:00 PM EST
Where
Montgomery County, Biscoe
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -79.800

Thunderstorm Wind, Moore

When
May 25, 2:25 PM EST
Where
Moore County, Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.350, -79.417

Trees were blown down, and a roof on an outbuilding was damaged.

Hail, Harnett

When
May 25, 4:20 PM EST
Where
Harnett County, 5 mi S of Lillington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -78.833

Hail, Anson

When
May 25, 4:35 PM EST
Where
Anson County, Ansonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -80.117

Thunderstorm Wind, Johnston

When
May 25, 5:30 PM EST
Where
Johnston County, Smithfield
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -78.350

Trees were blown down on Packing Plant Road.

Flash Flood, Hoke

When
May 25, 7:50 PM EST to May 26, 1:00 AM EST
Where
Hoke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

Roads were flooded across the county.

Flash Flood, Cumberland

When
May 25, 9:00 PM EST to 11:30 PM EST
Where
Cumberland County, Fayetteville
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Numerous roads were flooded, stranding cars, and some people had to be rescued. Water entered houses on Butterwood Circle and Smith Street. A small dam broke on Dundle Road, flooding the road.

Flash Flood, Forsyth

When
May 25, 9:15 PM EST to 11:00 PM EST
Where
Forsyth County, Pfafftown
Reported by
LAW ENFORCEMENT
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Streets were flooded and a basement of a home was flooded off Highway 67.

Thunderstorm Wind, Cumberland

When
May 25, 9:30 PM EST
Where
Cumberland County, Fayetteville
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.067, -78.900

Six RVs were destroyed at a camping center on Highway 301. Three storage buildings were also damaged, and trees were blown down in the area.

Flash Flood, Cumberland

When
May 26, 10:00 AM EST to 3:00 PM EST
Where
Cumberland County, Hope Mills
Property damage
$2.1 million
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

A dam on Hope Mills Lake broke.Several homes and buisnesses were damaged, and part of Lakeview Road and a bridge were washed out.

Flash Flood, Hoke

When
May 26, 1:00 PM EST to May 27, 10:00 AM EST
Where
Hoke County, Rockfish
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

A dam between McLaughlin Lake and Rockfish Creek collapsed.

Flash Flood, Cumberland

When
May 27, 5:00 AM EST to 10:00 AM EST
Where
Cumberland County, Hope Mills
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

A dam broke connecting Upchurches Pond and Rockfish Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355302, 5355591, 5355592, 5355593, 5355594, 5355597, 5355596, 5355595, 5355598, 5355600, 5355599, 5355601.